Alert archive / Michigan / Gale Warnings in 2021

Gale Warning 27, NWS Detroit, MI

December 20, 2021

NWS Detroit, MI issued this gale warning at Dec 20, 2021, 3:32 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 3:32 AM EST (08:32 UTC)
Expired
Dec 20, 2021, 4:00 PM EST
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

873 
WHUS73 KDTX 200832
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
332 AM EST Mon Dec 20 2021

LHZ421-441-202100-
/O.UPG.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
/O.NEW.KDTX.GL.W.0027.211220T0832Z-211220T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
332 AM EST Mon Dec 20 2021

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 24 knots from the southwest
  with gusts up to 35 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 8 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ362-363-462-202100-
/O.NEW.KDTX.GL.W.0027.211220T0832Z-211220T2100Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
332 AM EST Mon Dec 20 2021

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 28 knots from the 
  southwest with gusts up to 35 knots. The largest significant 
  waves will be 8 feet with a potential maximum wave height of 
  11 feet.

* WHERE...Lake Huron from Presque Isle Light to Sturgeon Point 
  MI beyond 5NM off shore, Lake Huron from Sturgeon Point to 
  Alabaster MI beyond 5NM off shore and Lake Huron from Port 
  Austin to Harbor Beach beyond 5NM Off Shore.

* WHEN...The maximum winds are expected around 6 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ422-202100-
/O.CON.KDTX.SC.Y.0087.000000T0000Z-211220T2100Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
332 AM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 21 knots from the 
  southwest with gusts up to 30 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 6 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ442-202100-
/O.CON.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
Harbor Beach to Port Sanilac MI-
332 AM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Expect sustained winds up to 19 knots from the 
  southwest with gusts up to 31 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Harbor Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 6 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
597 
WHUS73 KDTX 202101
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
401 PM EST Mon Dec 20 2021

LHZ421-441-210300-
/O.EXP.KDTX.GL.W.0027.000000T0000Z-211220T2100Z/
/O.EXB.KDTX.SC.Y.0087.211220T2101Z-211221T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
401 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 22 knots from the west 
  with gusts up to 29 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 4 PM EST Monday 
  with the largest waves expected around 4 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ362-363-462-202215-
/O.EXP.KDTX.GL.W.0027.000000T0000Z-211220T2100Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
401 PM EST Mon Dec 20 2021

...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Southwest winds have weakened below gale strength and will remain
that way tonight while shifting to the northwest as a cold front 
moves through the region.

$$

LHZ442-210300-
/O.CAN.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
/O.NEW.KDTX.SC.Y.0088.211220T2101Z-211221T0300Z/
Harbor Beach to Port Sanilac MI-
401 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Expect sustained winds up to 15 knots from the southwest
  with gusts up to 26 knots. The largest significant waves will be
  4 feet with a potential maximum wave height of 5 feet.

* WHERE...Harbor Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 4 PM EST Monday 
  with the largest waves expected around 4 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ422-202215-
/O.EXP.KDTX.SC.Y.0087.000000T0000Z-211220T2100Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
401 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Dec 20, 3:14 AM EST, 18 minutes earlier.

Area forecast discussion, Dec 20, 3:14 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
314 AM EST Mon Dec 20 2021

.DISCUSSION...

Increased southwest flow between low pressure passing through
Ontario and high pressure positioned off to the south will lead to
moderating temperatures today. Expect high temperatures to climb
into the upper 30s to around 40. This increased flow is already
apparent over the Saginaw Valley into northern Lower MI where
temperatures are holding in the lower 30s in many locations early
this morning. The tightening pressure gradient will eventually lead
to breezy conditions by midday with wind gusts of 25 to 30 mph and
possibly up to 35 mph over parts of the Thumb. Skies will vary from
partly to mostly cloudy today as lower stratus breaks up with time
just as high clouds thicken. The greatest degree of cloudiness, on
average, will focus over the northern half of the forecast area.

A series of high pressure systems will maintain dry weather as the
next shortwave and associated surface low pressure passes north of
the region late Tuesday/Tuesday night. Temperatures will climb back
into the mid 30s Tuesday, but settle back closer to 30 on Wednesday
as a cold front sags south through the area in the wake of the
northern shortwave passing through Ontario/northern Great Lakes. The
next minor chances of precipitation will come late Thursday as
another weak shortwave translates through the region with a track
further south than its predecessors.

That said, a much better chance of precipitation will come late in
the week as notable jet/shortwave energy ejects into the upper
midwest/Great Lakes from a developing upper trough over the western
CONUS. Models remain divergence on the strengthen and placement of
the resulting surface cyclone, but generally anticipate moderating
temperatures (back into the 40s to around 50 by Friday) as heights
build downstream of this upper trough out west. Given this, it does
appear that all/most of the precipitation from this late week system
will fall as rain Friday/Friday night.

Once this system passes, the overall upper level pattern transition
(western CONUS upper trough with downstream ridging into the eastern
CONUS) will resume which should lead to relatively mild temperatures
this weekend to finish up this forecast period. While confidence is
lower at this time frame, would not be surprised to see highs still
pushing 40 in many areas on Saturday/Sunday. This will be modulated
by degree of northern stream shortwave energy riding around the
northeast periphery of ridging by that time.

&&

.MARINE...

Southwest flow will strengthen today in response to a tightening
pressure gradient between departing high and low pressure tracking
north of Lake Superior. Gusts to 30 knots will be common across all
of Saginaw Bay and much of the remaining Lake Huron nearshore waters
except from Port Sanilac to Port Huron, along with elevated wave
heights in excess of 3 feet at times, and Small Craft Advisories are
in effect. Will also upgrade to a Gale Warning from outer Saginaw
Bay to Harbor Beach on into the open waters where funneled flow up
the bay looks to produce gusts near 35 knots at times into this
afternoon as low level stability is a bit slow to develop within the
southwest flow.

Winds veer northwest behind a cold front passage associated with the
aforementioned low pressure system passing by well to the north, and
remaining moderate in strength into the middle of the week as weak
high pressure attempts to build into the central Great Lakes. This
may be short-lived, however, as a clipper low dives southeast into
the northern Great Lakes potentially enhancing gusts over the open
Lake Huron waters closer to 30 knots.

&&

.PREV DISCUSSION...
Issued at 1200 AM EST Mon Dec 20 2021

AVIATION...

A stubborn area of moisture tucked beneath a strong inversion
maintains areas of low stratus early this morning. Some pockets of
clearing have emerged per recent satellite trends, but confidence in
a greater coverage of clearing encompassing southeast Michigan prior
to daybreak remains low. Forecast will continue to highlight MVFR to
low VFR ceiling heights during this time. Greater potential for
clouds to thin or clear during the mid-late morning hours,
particularly from PTK southward. Gusty southerly winds throughout
Monday, generally 20 to 25 knots - slightly higher at MBS. Cold
front sweeps across the area Monday evening. This may bring some
increase in lower cloud for a brief time, followed by a wind shift
to northwesterly for Monday night.

For DTW...Pockets of low stratus will exist through the overnight
hours. Greater potential for clearing to emerge Monday morning
after 12z. South winds gusting over 20 knots through the day.

DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet tonight. Low Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning until 4 PM EST this afternoon for LHZ362-363-421-441-
     462.

     Small Craft Advisory until 10 PM EST this evening for LHZ442.

     Small Craft Advisory until 4 PM EST this afternoon for LHZ422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......IRL/DG
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 19, 3:11 PM EST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
311 PM EST Sun Dec 19 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-202100-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
311 PM EST Sun Dec 19 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-202100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
311 PM EST Sun Dec 19 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Small Craft Advisories are in effect beginning at midnight tonight
and continuing through Monday evening for Saginaw Bay and the Lake
Huron nearshore waters from Port Austin to Port Sanilac. Refer to the
latest marine hazards and forecasts for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisories remain in effect through Monday evening for
Saginaw Bay and the Lake Huron nearshore waters from Port Austin to
Port Sanilac. Refer to the latest marine hazards and forecasts for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:01 PM ESTSmall Craft AdvisoryDTX6 hr

Nearby

Gale Warnings in Michigan, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.